Format

Send to

Choose Destination
See comment in PubMed Commons below
Neurol Sci. 2002 Oct;23(4):199-201.

Subarachnoid haemorrhage with "Ecstasy" abuse in a young adult.

Author information

  • 1Second Medical Department, Division of Cardiology and Intensive Care, General Hospital Wels, Grieskirchnerstrasse 42, A-4600 Wels, Austria.

Abstract

Abuse of the drugs like amphetamine, cocaine and "Ecstasy" may be complicated by intracerebral, subdural or subarachnoid haemorrhage. Contrary to historical opinion, drug-related intracranial haemorrhage (ICH) is frequently related to an underlying vascular malformation. We report the case of an 18-year-old man with a history of Ecstasy abuse preceding the onset of severe occipital headache. Cerebral computed tomography revealed right-sided subarachnoid haemorrhage and cerebral angiography showed right-sided middle cerebral artery aneurysm of 1 cm diameter. The patient was treated surgically with aneurysm clipping. Three weeks after onset of intracranial haemorrhage, neurological examination demonstrated normal findings. A history of severe headache immediately after using amphetamine, Ecstasy, or cocaine should alert doctors to the possibility of intracerebral haemorrhage. Arteriography should be part of the evaluation of most young patients with stroke or non-traumatic ICH.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk